Ask a doctor

Is It Normal to Shed 30-50 Hairs Each Morning After a Shower...20+ Months After a HT? (photo)

i have a noticeable difference in my hair density in the last 2+ months. End of 2011 I received my first HT. Attached picture is from April 2013, the other is from Aug 2013. Very large difference in pics. I have seen a lot of hair in the sink and in my hands when drying/styling my hair. I use rogain/propecia (5+ yrs). i never had this much shedding before the HT (except normal shedding for 2-3 months imm after HT). I'm very concerned something is wrong. Shedding is not slowing down!

Doctor Answers (1)

It's likely your native hair falling, not transplanted hair. Your regimen is correct, but more can be done to stop hair loss

+1

It takes approximately one year to appreciate the improvement and the hair growth after a hair transplant. If something went wrong with the surgery, the manifestations would be earlier and a lot more obvious. I am suspecting in your situation is that you are shedding your own existing hair while your hair grafts are remaining in place. Since hair grafts are from the genetically resistant area, they will stay.

In hair loss, there is a defect in the process of the communication between two parts of the hair follicle. The dermal papilla which is adjacent to the fatty cell layer of the scalp receives signals from the fat cells to begin the hair growth process. That dermal papilla communicates with the area at the bulge of the hair called progenitor cells and these feedback mechanisms results in the production of hair. However, all the cells and signals necessary for this to occur are deficient in male pattern hair loss.

You are correct in using Rogaine and Propecia as they are the only two drugs that are approved and have a significant impact on male pattern hair loss. Propecia is an inhibitor of an enzyme called 5-alpha reductase that prevents the conversion of testosterone to dihydrotestosterone (DHT). Dihydrotestosterone will affect susceptible hair follicles and cause those hair follicles to thin. Basically, as the hair growth cycle occurs, the hair that comes back becomes thinner and eventually disappears. On the other hand, Rogaine tends to prolong the hair growth cycle, so people with thinning hair can potentially have more hair because they are shedding less and the amount of hair appears to be greater. In addition, it appears to have some thickening effect on existing thinning hair. However, from my clinical experience, these medications will not stop hair loss all together. I also prescribe these, but I have a lot of experience of people who are using Propecia, and people who refuse to take it after finding out about on the internet.

In my practice, we have made a big step in treating progressive thinning hair that works with both men and women called Hair Regeneration. A material that we use in our practice called extracellular matrix (ECM) was used for wound healing in order to heal by duplication of cells but not the entire organ. As a cosmetic surgeon and reconstructive surgeon, I use the material routinely and I’ve been very impressed with its benefit. It just so happens that when it was used for a hair transplant for the donor area incision, it appeared that thinning hair became thicker. It has also been shown that it repairs what was defective in the hair growth cycle. Over the past 2-3 years, I’ve spent a lot of time working on a formulation and delivery method and technique to treat thinning hair using extracellular matrix with platelet-rich plasma and other factors that we customize for our patients for a non-surgical solution for hair loss.

I advise that you learn more about Hair Regeneration and the non-surgical solution to help with continued hair loss. There are a lot of fake and deceptive solutions for hair loss out there. Learning more about hair loss, its research, and research how a person's own adult stem cells that can help in genetics and aging. I hope that was helpful, and thank you for your question.


New York Oculoplastic Surgeon
4.5 out of 5 stars 27 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.